Statins Tied to Memory Lapses, Low Energy and Other Side Effects

statin

Statins Tied to Memory Lapses, Low Energy, Other Side Effects

 

Memory lapses. Low Energy. Brain fog. Muscle pain. High blood sugar. A growing body of research suggests these and other side effects are linked to cholesterol-lowering statin drugs.

 

A report in the Journal of the American Medicine Association suggested statins were the culprit in such symptoms reported by a 57-year-old Minneapolis computer consultant.

 

“I found myself slowly sinking into a sea of troubles,” said Jonathan McDonagh, writing in the peer-reviewed medical journal. “I didn’t connect my problems with the statin.”

 

According to the Centers for Disease Control and Prevention, more than one-fourth of Americans over age 40 take statins to lower the risk of heart attack and stroke. Past studies have linked statins to such side effects as muscle pain and increased blood sugar problems.

“The development of muscle toxicity is a concern with the use of statins,” Dr. Patricia Salber, founder of The Doctor Weighs In Website, tells Newsmax Health. “Symptoms can range from muscle aches, soreness, stiffness, tenderness or cramps (myalgias) to muscle weakness.

 

“Sometimes muscle inflammation develops or, more rarely, muscle damage (necrosis) with release of muscle enzymes or other molecules into the blood stream. The most severe complication is called rhabdomyolysis that occurs when the muscle protein myoglobin is released as it can cause damage to the kidneys that can progress to renal failure.”

 

Salber tells Newsmax Health that clinical trials have shown that stains have only a slight increased risk of side effects compared with a placebo. But she says that muscle side effects causing patients to discontinue the drug are relatively common.

 

“Interestingly, one observational study shows that many people who discontinued the drug because of muscle side effects were able to tolerate the same or a different statin if rechallenged,” she says.

 

A new study, published in the Annals of Internal Medicine, that examined more than 28,000 patients who were taking statins found that three in 10 stopped taking statins after experiencing side effects.

 

Of those who discontinued use of the medication, 8.5 percent had a cardiovascular event, such as a heart attack or stroke, within four years. By contrast, about 7.6 percent of those who continued taking statins had a cardiovascular event.

 

In addition, 6.6 percent of patients who stopped taking statins died versus 5.4 percent of those who kept taking them.

 

Experts say it’s difficult to know whether a side effect or symptom is really the result of the statin or being caused by something else. Two in five patients in the study who continued taking statins changed to a different statin during the study.

 

“It is noteworthy that taking statins in combination with gemfibrozil [another type of lipid lowering drug] or certain other drugs can increase the risk of developing rhabdomyolysis,” Salberg tells Newsmax Health.

 

Salberg says unlike some other drugs, like prednisone, that have to be tapered in order to be safely stopped, statins can be stopped “cold turkey” without withdrawal.

 

“The danger of quitting statins, if you were prescribed them to lower lipid levels and decrease your risk of cardiovascular disease over time, is that the lipid levels will revert to abnormal levels and your risk of cardiovascular disease will increase,” she notes.

 

“That is why most physicians advise that you should not quit taking the drugs on your own without consulting with your doctor who can work with you to find another way to lower lipid levels and reduce your risk of cardiovascular disease.”

 

Some studies have shown that people who stopped taking statin drugs experienced a rapid rise in both C-reactive protein and LDL cholesterol levels. C-reactive protein is a marker of harmful inflammation in the arteries that can lead to blood clots.

 

If you are having side effects from statins you should consult your doctor before discontinuing their use. Your doctor will help confirm that the side effects aren’t the cause of another condition or problem. Your doctor will take into consideration your health history, the medicine you’re taking and the symptoms you’re experiencing to decide if statins are to blame. Rather than going cold turkey, your doctor may recommend reducing or lowering your prescription.

 

Health and Wellness Associates

Archived

Mary Martin

Dr. J Jaronson

312-972-WELL

 

HealthWellnessAssociates@gmail.com

https://www.facebook.com/HealthAndWellnessAssociates/

Advertisements

Posted on September 19, 2017, in Rx to Wellness, Uncategorized and tagged , , , , , , . Bookmark the permalink. Leave a comment.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: